Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Geometry

Managing Editor: Grundhöfer, Theo / Joswig, Michael

Editorial Board: Bannai, Eiichi / Coskun, Izzet / Duzaar, Frank / Eberlein, Patrick / Gentili, Graziano / Henk, Martin / Kantor, William M. / Korchmaros, Gabor / Kreuzer, Alexander / Lagarias, Jeffrey C. / Leistner, Thomas / Löwen, Rainer / Ono, Kaoru / Pasini, Antonio / Ratcliffe, John G. / Scharlau, Rudolf / Scheiderer, Claus / Van Maldeghem, Hendrik / Weintraub, Steven H. / Weiss, Richard

4 Issues per year


IMPACT FACTOR 2016: 0.552

CiteScore 2016: 0.61

SCImago Journal Rank (SJR) 2016: 0.564
Source Normalized Impact per Paper (SNIP) 2016: 1.021

Mathematical Citation Quotient (MCQ) 2016: 0.45

Online
ISSN
1615-7168
See all formats and pricing
More options …
Volume 5, Issue 4 (Oct 2005)

Issues

Positivity, sums of squares and the multi-dimensional moment problem II

S. Kuhlmann / M. Marshall / N. Schwartz
Published Online: 2005-09-30 | DOI: https://doi.org/10.1515/advg.2005.5.4.583

Abstract

The paper is a continuation of work initiated by the first two authors in [S. Kuhlmann, M. Marshall, Positivity, sums of squares and the multi-dimensional moment problem. Trans. Amer. Math. Soc. 354 (2002), 4285–4301]. Section 1 is introductory. In Section 2 we prove a basic lemma, Lemma 2.1, and use it to give new proofs of key technical results of Scheiderer in [C. Scheiderer, Sums of squares of regular functions on real algebraic varieties. Trans. Amer. Math. Soc. 352 (2000), 1039–1069] [C. Scheiderer, Sums of squares on real algebraic curves. Math. Z. 245 (2003), 725–760] in the compact case; see Corollaries 2.3, 2.4 and 2.5. Lemma 2.1 is also used in Section 3 where we continue the examination of the case n = 1 initiated in [S. Kuhlmann, M. Marshall, Positivity, sums of squares and the multi-dimensional moment problem. Trans. Amer. Math. Soc. 354 (2002), 4285–4301], concentrating on the compact case. In Section 4 we prove certain uniform degree bounds for representations in the case n = 1, which we then use in Section 5 to prove that (‡) holds for basic closed semi-algebraic subsets of cylinders with compact cross-section, provided the generators satisfy certain conditions; see Theorem 5.3 and Corollary 5.5. Theorem 5.3 provides a partial answer to a question raised by Schmüdgen in [K. Schmüdgen, On the moment problem of closed semi-algebraic sets. J. Reine Angew. Math. 558 (2003), 225–234]. We also show that, for basic closed semi-algebraic subsets of cylinders with compact cross-section, the sufficient conditions for (SMP) given in [K. Schmüdgen, On the moment problem of closed semi-algebraic sets. J. Reine Angew. Math. 558 (2003), 225–234] are also necessary; see Corollary 5.2(b). In Section 6 we prove a module variant of the result in [K. Schmüdgen, On the moment problem of closed semi-algebraic sets. J. Reine Angew. Math. 558 (2003), 225–234], in the same spirit as Putinar’s variant [M. Putinar, Positive polynomials on compact semi-algebraic sets. Indiana Univ. Math. J. 42 (1993), 969–984] of the result in [K. Schmüdgen, The K-moment problem for compact semi-algebraic sets. Math. Ann. 289 (1991), 203–206] in the compact case; see Theorem 6.1. We apply this to basic closed semi-algebraic subsets of cylinders with compact cross-section; see Corollary 6.4. In Section 7 we apply the results from Section 5 to solve two of the open problems listed in [S. Kuhlmann, M. Marshall, Positivity, sums of squares and the multi-dimensional moment problem. Trans. Amer. Math. Soc. 354 (2002), 4285–4301]; see Corollary 7.1 and Corollary 7.4. In Section 8 we consider a number of examples in the plane. In Section 9 we list some open problems.

About the article

Published Online: 2005-09-30

Published in Print: 2005-10-18


Citation Information: Advances in Geometry, ISSN (Print) 1615-715X, DOI: https://doi.org/10.1515/advg.2005.5.4.583.

Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Aljaž Zalar
Journal of Pure and Applied Algebra, 2016, Volume 220, Number 7, Page 2533
[2]
Maria Infusino, Tobias Kuna, and Aldo Rota
Journal of Functional Analysis, 2014, Volume 267, Number 5, Page 1382
[3]
Maria Michalska
Journal of Symbolic Computation, 2013, Volume 56, Page 107
[4]
Ha Nguyen and Victoria Powers
Journal of Pure and Applied Algebra, 2012, Volume 216, Number 10, Page 2225
[5]
Salma Kuhlmann and Mihai Putinar
Comptes Rendus Mathematique, 2007, Volume 344, Number 11, Page 681
[6]
Doris Augustin
Journal of Pure and Applied Algebra, 2012, Volume 216, Number 10, Page 2204
[7]
Sergio Albeverio and Frederik Herzberg
Bulletin des Sciences Mathématiques, 2008, Volume 132, Number 1, Page 7
[8]
Salma Kuhlmann and Mihai Putinar
Bulletin des Sciences Mathématiques, 2009, Volume 133, Number 1, Page 92
[9]
João Gouveia and Tim Netzer
SIAM Journal on Optimization, 2011, Volume 21, Number 3, Page 960
[10]
Jaka Cimprič, Murray Marshall, and Tim Netzer
Israel Journal of Mathematics, 2011, Volume 183, Number 1, Page 445
[11]
Jaka Cimprič, Salma Kuhlmann, and Murray Marshall
Advances in Geometry, 2010, Volume 10, Number 1
[12]
Daniel Plaumann
Mathematische Zeitschrift, 2010, Volume 265, Number 4, Page 777
[13]
Tim Netzer, Daniel Plaumann, and Markus Schweighofer
SIAM Journal on Optimization, 2010, Volume 20, Number 4, Page 1944
[14]
Tim Netzer
manuscripta mathematica, 2009, Volume 129, Number 2, Page 251
[15]
B. Ettinger, N. Sarig, and Y. Yomdin
Journal of Geometric Analysis, 2008, Volume 18, Number 2, Page 369
[16]
Jean B. Lasserre and Tim Netzer
Mathematische Zeitschrift, 2007, Volume 256, Number 1, Page 99

Comments (0)

Please log in or register to comment.
Log in